This poisoning is from an overdose of para-aminobenzoic acid (PABA).
- Some sunscreen products
- Other skin care products
Note: most toxic reactions to PABA are from allergic reactions, not overdoses.
- Respiratory o Slowed breathing (in extremely high doses) o Shortness of breath (more common in allergic reactions)
- Eyes, ears, nose, and throat o Eye irritation may occur after eye exposure
- Skin o Rash (allergic)
- Gastrointestinal o nausea and/or Vomiting
- Nervous system (all effects are with extremely high doses) o Dizziness o Stupor o Coma
If you suspect that someone might be having an allergic reaction to PABA or may have been exposed to a toxic dose of PABA, call Poison Control and seek medical care immediately. Irrigate or wash any skin which may have been exposed to PABA. Flush eyes with large amounts of water for eye exposure. Do not induce Vomiting.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
See Poison Control Centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some, or all of the following procedures may be performed:
- For swallowed poison o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach (gastric lavage) o Activated charcoal administration o Endoscopy - the placement of a camera down the throat to see the extent of burns to the esophagus and the stomach o Give IV fluids o Admission to the hospital o Give an antidote o Treat the symptoms
- For skin exposure o Irrigation (washing of the skin), perhaps every few hours for several days o Skin debridement (surgical removal of burned skin) o Admission or transfer to a hospital that specializes in burn care
- For allergic reactions o Use of diphenhydramine o Use of prednisone
Ingestion of sunscreen products containing PABA rarely causes symptoms, except in very large doses. Some patients may be allergic to PABA.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.